Winter Storm, Baldwin
- When
- January 28, 8:00 PM EST to January 30, 10:00 AM EST
- Where
- Baldwin forecast zone
- Property damage
- $250,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 33.069, -83.250 (the zone’s center; the record gives no point)
A significant and fairly prolonged winter storm/ice storm affected nearly all of North and Central Georgia from the evening of Friday January 28th to late morning on Sunday January 30th. The winter storm was a result of a very strong and very cold Arctic surface high pressure system located across the Mid-Atlantic states and an upper-level disturbance moving across the region from the west.
Every event with a place to put it; 97 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
A significant and fairly prolonged winter storm/ice storm affected nearly all of North and Central Georgia from the evening of Friday January 28th to late morning on Sunday January 30th. The winter storm was a result of a very strong and very cold Arctic surface high pressure system located across the Mid-Atlantic states and an upper-level disturbance moving across the region from the west. North of a line from La Grange, to Thomaston, to Sandersville, the precipitation fell mostly as a mixture of sleet and freezing rain, with typical accumulations of one-half inch glaze ice and one to two inches of sleet. Some areas in North Central and Northeast Georgia experienced significant glaze ice accumulations of three-fourths to one inch. Further south, mainly south of a La Grange, to Thomaston, to Sandersville line, most of the frozen precipitation fell as freezing rain, with 1/4 to 1/2 inch accumulations of glaze ice common as far south as McRae, Abbeville, and Americus. In the southern areas, however, the ice accumulations were generally confined to trees, power lines, and other exposed objects with little or no accumulation of ice on the ground. Extensive damage to trees and power lines were reported throughout the area, especially in North Central, Northeast, and Central Georgia. Damage estimates were in the millions. Numerous vehicle accidents were also reported on the slick ice and sleet covered roads, especially in the Atlanta Metropolitan area. The summary below provides ice and sleet accumulations by county for this event as well as damage information received for that county. The ice and sleet accumulations were largely provided by the county 911 centers or respective Emergency Management Directors. The damage information was provided by the local county/city newspaper.Baldwin: 1/4 inch of glaze ice, 1/2 inch of sleet - Numerous trees and power lines down throughout the county. The county experienced near a total blackout with nearly 100 percent of the county left without power.Banks: 1/2 inch of glaze ice, 1.0 inch of sleet.Barrow: 1/2 inch of glaze ice, 1.0 inch of sleet.Bartow: 1/2 inch of glaze ice, 1.0 inch of sleet - Numerous trees and power lines down throughout the county. As many as 13,000 residents in the county left without power.Bibb: 1/4 inch of glaze ice, Trace of sleet - A number of trees and power lines down throughout the county. Around 10,000 residents of the county were left without power for an extended period during the event.Bleckley: None of significance reported.Butts: 1/2 inch of glaze ice, 1.0 inch of sleet.Carroll: 1/2 inch of glaze ice, 1.5 inches of sleet - Numerous trees and power lines down throughout the county. One road in the Clem community alone had 50 tree down on it.Catoosa: 1/4 inch of glaze ice, < 1.0 inch of sleet.Chattahoochee: None of significance reported.Chattooga: < 1/4 inch of glaze ice, < 1.0 inch of sleet.Cherokee: 1/2 inch of glaze ice, 1.5 inch of sleet - Numerous trees and power lines down throughout the county. Thousands of residents were left without power. One person was killed and five were injured in a vehicle accident on Interstate 575 caused by ice on the roadway. Interstate 575 was closed. Many other vehicle accidents were also reported in the county. Clarke: 1/4 inch of glaze ice, 1.0 inch of sleet - Numerous trees and power lines down throughout the county. Around 100 tons of debris from downed trees and limbs had to be removed from roads. Around 3000 residents left without power.Clayton: 1/4 inch of glaze ice, 1.5 inches of sleet - Numerous trees and power lines down throughout the county. Several thousand residents left without power.Cobb: 1/4 inch of glaze ice, 1.5 inches of sleet - Numerous trees and power lines down throughout the county. Around 7000 residents were left without power.Coweta: 1/2 inch of glaze ice, 1.5 inches of sleet - Several trees and power lines down throughout the county. Around 1500 residents in the county were left without power during the event.Crawford: 1/4 inch of glaze ice - Widespread power outages were reported around the county from trees down on power lines.Crisp: 1/2 inch of glaze ice.Dade: 1/4 inch of glaze ice.Dawson: 1.0 inch of glaze ice, 1.0 inch of sleetDeKalb: 1/4 inch of glaze ice, 1.5 inches of sleet - Hundreds of trees down on power lines and in roadways. Several thousand people were left without power for 1-2 days.Dodge: < 1/4 inch of glaze ice - Several trees and power lines were down throughout the county.Dooly: < 1/4 inch of glaze ice - A few power outages were reported around the county from trees down on power lines.Douglas: 1/2 inch of glaze ice, 1.0 inch of sleet - Several tree limbs and a number of tree limbs down throughout the county. As many as 15,000 residents in the county were left without power.Emanuel: < 1/4 inch of glaze ice.Fannin: 1/4 inch of glaze ice, < 1.0 inch of sleet.Fayette: 1/2 inch of glaze ice, 1.5 inches of sleet - Numerous trees and several power lines down throughout the county. A carport and vehicle were damaged when the roof of the carport collapsed from the weight of the ice accumulation. Several roads blocked from downed trees. A number of residents in the county lost power.Floyd: 1/3 inch of glaze ice, < 1.0 inch of sleet.Forsyth: 1/4 inch of glaze ice, 1.0 inch of sleet.Fulton: 3/4 inch of glaze ice, 1.5 inches of sleet.Gilmer: 1/4 inch of glaze ice, < 1.0 inch of sleet.Glascock: 3/4 inch of glaze ice, < 1.0 inch of sleet.Gordon: < 1.0 inch of glaze ice, < 1.0 inch of sleet.Greene: 1/4 inch of glaze ice, 1.0 inch of sleet - Many residents in the county lost power from trees down on power lines.Gwinnett: 1/2 inch of glaze ice, 2.0 inches of sleet - Numerous trees and power lines down throughout the county. Approximately 65,000 residents in the county were left without power.Hall: 1/2 inch of glaze ice, 1.0 inch of sleet - Several power outages reported from trees down on power lines throughout the county.Hancock: 1/2 inch of glaze ice, < 1.0 inch of sleet - A number of trees and power lines down throughout the county.Haralson: 1/2 inch of glaze ice, < 1.0 inch of sleet.Harris: 1/4 inch of glaze ice, Trace of sleet.Heard: 1/4 inch of glaze ice, < 1.0 inch of sleet.Henry: 1.0 inch of glaze ice, 1.0 inch of sleet - Numerous trees and power lines down throughout the county. A number of power outages were reported. Around 50 roads were blocked from downed trees.Houston: 1/2 inch of glaze ice - Numerous trees and power lines down throughout much of the county.Jackson: 1/5 inch of glaze ice, 1.0 inch of sleet.Jasper: 1/4 inch of glaze ice, < 1.0 inch of sleet - Numerous trees and power lines down throughout the county. Power outages were widespread. A home in Bethel was damaged when a tree fell on the structure.Jefferson: 1/4 inch of glaze ice, < 1.0 inch of sleet - Numerous trees and power lines were down throughout the county. More than 14,000 residents of the county, which includes most of the county, were left without power.Johnson: 1/2 inch of glaze ice - A number of trees down on power lines around the county.Jones: 1/4 inch of glaze ice, < 1.0 inch of sleet - A number of trees and power lines down throughout the county.Lamar: 1/2 inch of glaze ice, 1.0 inch of sleet - Numerous trees and power lines down throughout the county. Around 7000 residents were left without power.Laurens: 1/2 inch of glaze ice - A number of trees and power lines down throughout the county.Lumpkin: 3/4 inch of glaze ice, 1.0 inch of sleet - Several trees and power lines were down in the county, causing some residents to lose power.Macon: 1/2 inch of glaze ice - Hundreds of residents lost power in the county because of trees down on power lines.Madison: 1/2 inch of glaze ice, < 1.0 inch of sleet - Numerous trees and power lines down throughout the county.Marion: 1/4 inch of glaze ice - A number of trees and power lines down throughout the county.Meriwether: 1/4 inch of glaze ice, 1.0 inch of sleet.Monroe: 1/2 inch of glaze ice, 1.5 inches of sleet - A number of trees and power lines were down throughout the county. Many residents were left without power.Montgomery: 1/4 inch of glaze ice.Morgan: 1/2 inch of glaze ice, < 1.0 inch of sleet - Numerous trees and power lines down throughout the county. Around 1700 residents were left without power. A massive 100 foot tall tree fell down because of the weight of the ice.Murray: 1/5 inch of glaze ice, Trace of sleet.Muscogee: 1/2 inch of glaze ice - Numerous trees and power lines down throughout the county. Around 7000 residents were left without power.Newton: 1/2 inch of glaze ice, 1.0 inch of sleet - Ice covered roads caused a number of vehicle accidents throughout the county. Around 15,000 residents in the county were left without power.Oconee: 1/5 inch of glaze ice, 1.0 inch of sleet.Oglethorpe: 1/2 inch of glaze ice, 1.0 inch of sleet - A number of trees were down on power lines, causing power outages throughout the county.Paulding: 1/4 inch of glaze ice, < 1.0 inch of sleet.Peach: 1/4 inch of glaze ice - A number of trees and power lines down throughout the county.Pickens: 1/2 inch of glaze ice, < 1.0 inch of sleet.Pike: 1/4 inch of glaze ice, 1.0 inch of sleet - A number of trees and power lines down throughout the county. Around 1000 residents were left without power.Polk: 1/4 inch of glaze ice, 1.0 inch of sleet.Pulaski: < 1/4 inch of glaze ice - Around 1800 residents in the county were left without power because of ice laden trees down on power lines.Putnam: 1/2 inch of glaze ice, 1.0 inch of sleet - Numerous trees and power lines down throughout the county.Rockdale: 1/4 inch of glaze ice, 1.0 inch of sleet - Ice covered roads caused a number of vehicle accidents throughout the county.Schley: 1/4 inch of glaze ice - Several hundred residents in the county were left without power because of trees down on power lines.Spalding: 3/4 inch of glaze ice, 1.0 inch of sleet - A number of trees and power lines down throughout the county. Around 10,000 residents of the county were left without power.Stewart: 1/4 inch of glaze ice.Sumter: 1/4 inch of glaze ice - Numerous trees and power lines down throughout the county. Very few residents were left without power, however.Talbot: 1/2 inch of glaze ice - Several trees and power lines were down around the county.Taliaferro: 1/4 inch of glaze ice, 1/2 inch of glaze ice.Taylor: 1/2 inch of glaze ice.Telfair: Trace of glaze ice.Toombs: None of significance.Towns: 1/4 inch of glaze ice, 1.0 inch of sleet.Treutlen: Trace of glaze ice. No significant problems were reported.Troup: 1/4 inch of glaze ice - Many trees and power lines down throughout the county. Several roads were blocked from downed trees. Many vehicle were damaged from fallen trees, while a few homes sustained minor damage from downed trees. Some outbuildings were crushed from downed trees.Twiggs: 1/2 inch of glaze ice - A number of trees and power lines down throughout the county.Union: Trace of glaze ice, < 1.0 inch of sleet.Upson: 1/2 inch of glaze ice, < 1.0 inch of sleet - A number of trees and power lines down throughout the county. One vehicle in Thomaston was heavily damaged when a large tree fell on the car and crushed it.Walker: 1/4 inch of glaze ice, Trace of sleet.Walton: 1/4 inch of glaze ice, < 1.0 inch of sleet - Numerous trees and power lines down throughout the county. Up to 2500 residents in the county were left without power.Warren: 1/4 inch of glaze ice, < 1.0 inch of sleet.Washington: 1/4 inch of glaze, Trace of sleet - A number of trees and power lines down throughout the county.Webster: Trace of glaze ice.Wheeler: Trace of glaze ice.White: 1/4 inch of glaze ice, Trace of sleet, Trace of snow.Whitfield: 1/4 inch of glaze ice, Trace of sleet.Wilcox: None of significance.Wilkes: 1/4 inch of glaze ice, < 1.0 inch of sleet.Wilkinson: 1/4 inch of glaze ice - A number of trees and power lines down throughout the county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 28, 5:30 PM EST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 530 PM EST FRI JAN 28 2005 .SHORT TERM... LITTLE CHANGE TO EXPECTED WINTER WEATHER SITUATION BASED ON 12Z MODELS. REAL TIME DATA ALSO IN LINE WITH PREVIOUS THINKING MAKING FOR CONTINUED CONFIDENCE ON FAIRLY SIGNIFICANT ICE EVENT. WEDGE OF SURFACE HIGH PRESSURE IN PLACE ACROSS GA THIS AFTERNOON PROVIDING COOLER AND VERY DRY AIR MASS. SURFACE LOW CENTERED NEAR NEW ORLEANS AIDING TO SPREAD MOISTURE NORTHWARD ACROSS MS INTO AL. CURRENT RADAR SHOWING SCATTERED AREAS OF MOSTLY VIRGA...THOUGH BHM REPORTED SLEET SHOWER JUST AFTER NOON TIME. IN ADDITION HAD A FEW REPORTS OF SLEET IN UNION CITY AND FAYETTEVILLE AROUND 2 PM. THINKING ISOLATED SLEET SHOWERS POSSIBLE THIS AFTERNOON ACROSS AREAS FROM NEAR CARROLLTON TO ATLANTA AT BEST. THIS SHOULD NOT CAUSE ANY ISSUES. SHOULD SEE GRADUAL INCREASE IN COVERAGE OF SLEET SHOWERS THIS EVENING GIVING WAY TO FREEZING RAIN AND SLEET TOWARDS MIDNIGHT THROUGH THE MORNING. ICE ACCUMULATION SHOULD BEGIN MAINLY ON THE TREES...POWERLINES AND EXPOSED OBJECTS THAT CAN COOL DOWN QUICKLY... I.E. METAL ON CARS... LIGHT POLES...ETC. IN TERMS OF ROADS... BRIDGES AND OVERPASSES WILL BE THE FIRST CONCERN...WITH SECONDARY ROADS AND ROADS LESS TRAVELED GRADUALLY BECOMING ICY. MORE TRAVELED ROADS WILL BE MORE OF A CONCERN FROM ATLANTA NORTH AND EAST WHERE TEMPERATURES COULD FALL INTO THE 25 TO 28 DEGREE RANGE. OVERALL... TRAVEL MAY BECOME HAZARDOUS LATE TONIGHT INTO SATURDAY MORNING. ICE ACCUMULATIONS OF NEAR A QUARTER INCH WILL BE POSSIBLE FROM MACON TO ATLANTA WITH A QUARTER TO HALF INCH POSSIBLE FROM ATLANTA TO ATHENS AND NORTHWARD BY NOON SATURDAY. THIS IS SLIGHTLY FARTHER SOUTH THAN PREVIOUS THINKING BASED ON THE 12Z RUN OF THE ETA WHICH HAS THE COLDER AIR A BIT FARTHER SOUTH. THIS SEEMS REASONABLE SO WILL GO WITH IT BASED ON THE AMOUNT OF DRY AIR AVAILABLE TO COOL THE LOW LEVELS. AS A RESULT WILL EXPAND WINTER STORM WARNING FARTHER SOUTH INTO MACON AREA. SO WHEN WILL WE SEE IMPROVEMENTS ON SATURDAY...AT THIS TIME IT APPEARS MOST OF THE MORNING WILL SEE TEMPERATURES BELOW FREEZING...ONLY TOWARDS EARLY AFTERNOON WILL WE SEE A GRADUAL IMPROVEMENT FROM SOUTHWEST TO NORTHEAST. AREAS NEAR ATHENS AND GAINESVILLE INTO THE VALLEYS OF THE NORTH GA MTNS WILL LIKELY SEE ICING CONDITIONS MOST OF THE DAY. CONDITIONS SHOULD IMPROVE BY SUNDAY AS TEMPERATURES WARM INTO THE 40S. .LONG TERM...WENT CLOSE TO HPC GUIDANCE THROUGH THE PERIOD. APPEARS LIKE A WET WEEK OF WEATHER AS SOUTHERN STREAM REMAINS ACTIVE. GENERALLY WENT COOLER THAN GUIDANCE WITH TEMPS GIVEN CLOUD COVER AND PERSISTENCE OF SURFACE RIDGING IN THE NORTHEAST. THIS MAY LEAD TO FUTURE WINTER WEATHER EVENTS THURSDAY INTO FRIDAY. GREAT DEAL OF UNCERTAINTY ON THIS BUT WORTH WATCHING. && .AVIATION...STRONG HIGH PRESSURE WEDGING DOWN THE APPALACHIANS INTO GEORGIA AND THE CAROLINAS AS A LOW PRESSURE SYSTEM OVER LOUISIANA SPREADS MOISTURE ACROSS THE SOUTHEAST U.S. MIXED BAG OF PRECIPITATION WITH FREEZING RAIN BECOMING THE MOST LIKELY EVENT OVER NORTH AND CENTRAL GEORGIA TONIGHT AND SATURDAY. CIGS 3 TO 4 THSD FT WEST SIDE OF COUNTY WARNING WILL CONTINUE TO SPREAD EAST AND SHOULD AFFECT MOST SITES BY TAF RELEASE TIME. PATCHY LIGHT PRECIPITATION (RAIN AND SLEET MIX) AFFECTING MAINLY NORTH HALF OF THE AREA WITH HEAVIER BAND OF PRECIP MAKING ITS WAY ACROSS SOUTHERN ALABAMA. COULD SEE CIGS LOWER INTO THE 20 TO 25 HUNDRED RANGE AS THIS HEAVIER PRECIP BAND SPREADS ACROSS THE AREA LATER THIS EVENING (GENERALLY AFT 02Z). VSBY 6+ EVEN IN LIGHT PRECIP...BUT MAY LOWER INTO THE 3 TO 5 MILE RANGE IN HEAVIER PRECIP. GUSTY EAST WINDS WITH SUSTAINED SPEEDS IN THE 10 TO 17KT RANGE WILL CONTINUE. && PRELIMINARY POINT TEMPS/POPS... ATLANTA 28 35 35 51 / 80 80 40 20 ATHENS 27 32 33 50 / 80 80 60 10 GAINESVILLE 27 32 33 46 / 80 80 60 20 ROME 31 37 36 52 / 80 80 40 20 COLUMBUS 34 45 43 57 / 80 80 40 20 MACON 32 41 40 55 / 80 80 40 20 && .FFC WATCHES/WARNINGS/ADVISORIES...NONE. && JD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 602 AM EST FRI JAN 28 2005 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-291101- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD- CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE- FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK- HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON- JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE- MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE- OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE- SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR- TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON- WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 602 AM EST FRI JAN 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY. ...WINTER STORM WARNING FOR NORTH AND PART OF CENTRAL GEORGIA FOR TONIGHT AND SATURDAY... .SYNOPSIS... HIGH PRESSURE IS BUILDING DOWN THE EAST SIDE OF THE APPALACHIANS. AT THE SAME TIME GULF MOISTURE WILL BE INCREASING OVER THE AREA... BRINGING SLEET AND FREEZING RAIN TO A GOOD PORTION OF THE AREA TONIGHT. .PRIMARY HAZARD... WHILE THERE MAY SOME SLEET AS THE PRECIPITATION STARTS TONIGHT...AND THERE COULD BE SOME SNOW OVER THE FAR NORTHEAST...THE PRIMARY HAZARD IS SIGNIFICANT ICE ACCUMULATIONS. ACCUMULATIONS COULD REACH NEAR 1/4 INCH OVER CENTRAL GEORGIA WITH 1/4 TO 1/2 INCH OR MORE OVER THE NORTH. .DISCUSSION... SLEET AND FREEZING RAIN COULD BEGIN AS EARLY AS 9 TO 10 PM OVER WEST GEORGIA AND CONTINUE TO SPREAD EASTWARD DURING THE NIGHT. TEMPERATURES WILL BE NEAR OR BELOW FREEZING. THERE MAY BE ENOUGH ICE ACCUMULATION TO ICE OVER BRIDGES...TREES AND POWER LINES. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR WEATHER CONDITIONS. MORE DETAILS ARE CONTAINED IN THE WINTER STORM WARNING. .DAY TWO THROUGH DAY SEVEN...SATURDAY THROUGH THURSDAY. THE THREAT OF FREEZING RAIN WILL CONTINUE OVER NORTH GEORGIA DURING THE DAY SATURDAY...BUT WILL END SATURDAY MORNING ACROSS CENTRAL GEORGIA WHEN TEMPERATURES WARM ABOVE FREEZING. OVER NORTH GEORGIA TEMPERATURES MAY REMAIN BELOW FREEZING FOR MOST OF THE DAY SATURDAY. NO OTHER HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH THURSDAY. && FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 723 PM EST FRI JAN 28 2005 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>084-094- 095-290300- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BUTTS-CARROLL-CATOOSA-CHATTOOGA- CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-DADE-DAWSON-DE KALB- DOUGLAS-FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JONES-LAMAR-LUMPKIN-MADISON-MERIWETHER-MONROE- MORGAN-MURRAY-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PUTNAM-ROCKDALE-SOUTH FULTON-SPALDING-TALBOT- TALIAFERRO-TAYLOR-TOWNS-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON- WARREN-WASHINGTON-WHITE-WHITFIELD-WILKES-WILKINSON- 723 PM EST FRI JAN 28 2005 ...SIGNIFICANT WINTER WEATHER EVENT ON TRACK FOR NORTH AND CENTRAL GEORGIA... A WINTER STORM WARNING REMAINS IN EFFECT FOR ALL OF NORTH AND MOST OF CENTRAL GEORGIA. SIGNIFICANT ICING ACROSS NORTH AND CENTRAL GEORGIA IS IMMINENT. AN INITIAL BAND OF SLEET AND FREEZING RAIN...STRETCHING FROM NEAR ROME...TO LAWRENCEVILLE...TO MILLEDGEVILLE IS MOVING RAPIDLY NORTHEAST. TEMPERATURES AT THE ONSET OF THIS BAND OF PRECIPITATION WERE MOSTLY ABOVE FREEZING. HOWEVER...VERY DRY AIR AT THE SURFACE WITH DEWPOINTS IN THE SINGLE DIGITS AND TEENS...HAS ALLOWED TEMPERATURES TO QUICKLY DROP INTO THE LOW 30S AT THE ONSET OF THE PRECIPITATION. A MUCH MORE SIGNIFICANT BAND OF RAIN WAS MOVING RAPIDLY NORTHEAST FROM CENTRAL ALABAMA AT 7 PM...AND WILL MOVE INTO CENTRAL AND NORTH GEORGIA THROUGH THE EVENING HOURS. BY MIDNIGHT...THE FREEZING LINE WILL BE LOCATED FROM LA GRANGE...TO MACON...TO SANDERSVILLE. BY 8 AM SATURDAY MORNING...THE FREEZING LINE SHOULD BE LOCATED AS FAR SOUTH AS A COLUMBUS...AMERICUS...VIDALIA LINE. TEMPERATURES MAY FALL AS LOW AS THE UPPER 20S IN PARTS OF NORTHEAST AND EAST CENTRAL GEORGIA AFTER MIDNIGHT. SIGNIFICANT ICING IS POSSIBLE ACROSS NORTH AND MUCH OF CENTRAL GEORGIA OVERNIGHT...WITH 1/4 TO 1/2 INCH ACCUMULATIONS OF ICE...POSSIBLY EVEN MORE IN PARTS OF NORTHEAST AND EAST CENTRAL GEORGIA. ICING ON TREES AND POWER LINES COULD BECOME QUITE SIGNIFICANT OVERNIGHT...POSSIBLY RESULTING IN WIDESPREAD POWER OUTAGES. BRIDGES AND OVERPASSES WILL ALSO ICE UP QUICKLY OVERNIGHT. EVEN MAIN ROADS...ESPECIALLY SECONDARY ROADS MAY BECOME ICY BY MORNING. CONDITIONS ARE EXPECTED TO IMPROVE IN CENTRAL GEORGIA BY AFTERNOON AS TEMPERATURES CREEP SLOWLY ABOVE THE FREEZING MARK. HOWEVER...NORTHEAST OF A BLUE RIDGE...ATLANTA...MILLEDGEVILLE LINE...TEMPERATURES MAY REMAIN BELOW FREEZING ALL DAY SATURDAY...WITH ADDITIONAL ICE ACCUMULATIONS POSSIBLE. RESIDENTS OF NORTH AND CENTRAL GEORGIA ARE ADVISED TO PAY CLOSE ATTENTION TO LATER FORECASTS AND WARNINGS. TRAVEL CONDITIONS ACROSS THE WARNING AREA TONIGHT ARE EXPECTED TO BECOME TREACHEROUS AND TRAVEL IS DISCOURAGED. STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION FOR FURTHER STATEMENTS AND INFORMATION ON THIS POTENTIALLY DANGEROUS WINTER WEATHER SITUATION. RAB
The national radar mosaic for the moment the first event began.
97 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5435625, 5435626, 5435627, 5435628, 5435629, 5435630, 5435631, 5435632, 5435633, 5435634, 5435635, 5435636, 5435637, 5435638, 5435639, 5435640, 5435641, 5435642, 5435643, 5435644, 5435645, 5435646, 5435647, 5435648, 5435649, 5435650, 5435651, 5435652, 5435653, 5435654, 5435655, 5435656, 5435657, 5435658, 5435659, 5435660, 5435661, 5435662, 5435768, 5435769, and more.